Florida, 2020Damaging Winds in Florida, September 12, 2020
September 12, 2020 · NWS JAX · 2 events in 1 county or zone
A mid/upper level ridge was over the coastal Carolinas with Tropical Storm Sally tracking northward across the eastern Gulf of Mexico. Stronger easterly flow between these two system produced gusty gradient winds along the coast near 35-40 mph at times through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid/upper level ridge was over the coastal Carolinas with Tropical Storm Sally tracking northward across the eastern Gulf of Mexico. Stronger easterly flow between these two system produced gusty gradient winds along the coast near 35-40 mph at times through the day. Inland thunderstorms formed over a moist and unstable environment over NE FL, with a few strong storms producing minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 12:21 PM EST, 34 minutes earlier.
Area forecast discussion, Sep 12, 12:21 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
121 PM EDT Sat Sep 12 2020
.AVIATION...
[Through 18Z Sunday]
Scattered showers continue to impact the NE FL TAF sites early
this afternoon, while predominant conds are VFR with gusty east
winds at 15-20 knots, some brief MVFR VSBYS/CIGS in heavy showers
with gusts to 30 knots possible through at least 21z and have
included TEMPO groups at all NE FL TAF sites, with best chance of
any TSRA at GNV as line of storms across North-Central FL may clip
this TAF site in a few hours. Lesser convection at SSI and have
just kept VCSH for now. A slight decrease in activity is expected
with some diminishing winds after sunset but still enough to
continue VCSH at all TAF sites through the night. Models on track
for more robust increase in showers and storms at all TAF sites
with moisture surge after 12z on Sunday and have included
predominant shower and isolated storm (VCTS) at all TAF sites
with an uptick in East Winds back up to 15-20 knots.
&&
.PREV DISCUSSION [918 AM EDT]...
.NEAR TERM [Through Tonight]...
Mid level high pressure was located across the Carolinas early
this morning, and this will shift to the Outer Banks of North
Carolina this afternoon and into the western Atlantic tonight.
Tropical Depression 19 will move across south Florida this morning
and the into the southeastern Gulf of Mexico today. Somewhat
drier air was moving into the area this morning, with precipitable
water values falling to 1.7-2 inches. Much drier air over the
western Atlantic will rotate westward across southeast Georgia in
the mid to late afternoon hours, with precipitable water values of
1.1-1.5 inches. Scattered coastal showers with embedded storms
this morning will shift quickly inland by the early afternoon,
with most activity ending across southeast Georgia in the mid
afternoon due to the drier air. Deeper moisture is forecast to
push northwestward across the Florida peninsula as Tropical
Depression 19 moves into the southeastern Gulf of Mexico, and
higher rain chances are expected south of a line from St.
Augustine to Gainesville. Breezy easterly winds are expected
today, especially at the beaches where gusts up to 30 mph are
possible.
The deeper moisture will continue to pivot across the area
overnight tonight, with precipitable water values increasing to
1.9-2.3 inches by Sunday morning. Scattered showers and embedded
storms will continue through the overnight hours across northeast
Florida, and spread into coastal southeast Georgia and portions of
interior southeast Georgia before daybreak on Sunday.
Highs today will be in the upper 80s to around 90 degrees, and
lows will be in the 70s.
.SHORT TERM [Sunday Through Monday]...
Weak ridge of high pressure east of the Appalachians Sunday will
shift eastward off the mid-Atlantic coastline, with a cold front
to its west and Paulette to its east. Meanwhile, TD 19 is forecast
to meander west-northwestward through the eastern Gulf waters.
Locally, this pattern will lead to gradually weakening east-
southeasterly low level flow. On Sunday, we should see another day
with an early start of showers and thunderstorms along the east
coast that move inland in the morning, followed by further
development later in the day. Sunday night into Monday, a ribbon
of drier air is expected to work into southeast GA while rich
tropical moisture remains across the FL Peninsula thanks to TD 19.
So on Monday, highest coverage of showers and thunderstorms
should be across north-central FL and into the Suwannee Valley,
with decreasing coverage to the north.
PWATs of 2-2.4" will continue the next couple days across the
Suwannee Valley and north-central FL, which could lead to
isolated heavy rainfall within the region. WPC has these areas
highlighted in a marginal risk of excessive rainfall on Sunday and
Monday. Widespread totals of around 1-2" are forecast, but
isolated areas could see closer to 2-4", which could lead to
localized flooding. Further north, widespread totals of around 1"
or less are expected through Monday.
.LONG TERM [Tuesday Through Saturday]...
Backdoor cold front will push into southeast GA, bringing cooler
temperatures to the area Tuesday-Thursday. With the ridge of high
pressure building to our north, however, predominantly easterly
low level flow will continue through the rest of the work week,
leading to continued daily showers and thunderstorms through the
weekend.
.MARINE...
Easterly winds and seas will increase this weekend as high
pressure builds to the northeast and low pressure forms over south
Florida and moves into the eastern Gulf of Mexico. Winds will
increase to 15 to 20 knots with seas up to 8 feet over the
offshore Florida waters. Scattered to numerous showers will
continue over the waters the next few days with isolated
thunderstorms. A cold front will push south across the waters
early next week as high pressure builds in from the north.
Advisory conditions offshore will continue into early next week as
seas remain elevated.
Rip Currents: High Risk of Rip Currents through at least Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 88 73 87 72 / 20 60 30 60 30
SSI 79 86 78 87 77 / 50 70 50 50 40
JAX 75 88 76 89 75 / 50 70 40 70 40
SGJ 77 87 77 89 75 / 60 70 40 60 40
GNV 75 88 74 89 73 / 40 80 40 80 40
OCF 75 88 74 89 73 / 40 80 40 80 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...High Rip Current Risk through Sunday evening for Coastal Camden-
Coastal Glynn.
AM...Small Craft Advisory until 3 PM EDT Tuesday for Waters from
Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
&&In the hours before
Special weather statement, Sep 12, 12:25 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
125 PM EDT Sat Sep 12 2020
FLZ140-240-340-121815-
Central Marion FL-Western Marion FL-Eastern Marion FL-
125 PM EDT Sat Sep 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 215 PM EDT...
* At 125 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northwest of Pittman, or 8
miles south of Juniper Springs, moving west at 35 mph.
* Wind gusts of 40 to 45 mph and minor flooding due to heavy
rainfall is possible with this storm.
* Locations impacted include...
Ocala, Rainbow Lakes Estates, Fort McCoy, Juniper Springs, Citra,
Lynne, Weirsdale, Sparr, Anthony and Ocklawaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2897 8232 2905 8247 2904 8253 2921 8254
2922 8240 2948 8241 2949 8222 2946 8219
2946 8221 2943 8221 2942 8220 2942 8215
2943 8214 2944 8208 2927 8164 2905 8164
2905 8166 2896 8166 2896 8231
TIME...MOT...LOC 1725Z 097DEG 30KT 2907 8174
HESSThunderstorm Wind, Marion
- When
- September 12, 12:55 PM EST
- Where
- Marion County, 1.21 mi W of Montague
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.150, -82.100
A tree was blown down onto a home along SE 25th Terrace. The time of damage was based on radar. The cost of damage was estimated.
Thunderstorm Wind, Marion
- When
- September 12, 1:05 PM EST
- Where
- Marion County, Ocala Arpt
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $500
- Reported by
- AWOS
- Coordinates
- 29.170, -82.220
The AWOS at Jim Taylor Field measured a wind gust of 46 mph. This event was given minimal damage as it corresponds to a wind damage report in Ocala just prior to this wind speed measurement.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, September 12 to 13, 2020$550,000 · 21 events
- Flash Flooding and Tropical Depression in Florida, September 12 to 13, 2020$20,000 · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 202017 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12 to 13, 202016 events
- Dense Fog in Missouri, September 12, 202010 events
- Dense Fog in Kentucky, September 12, 20208 events
- Dense Smoke in Washington, September 12 to 19, 20206 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 12 to 13, 20205 events
- Dense Fog in Illinois, September 12, 20205 events
- Dense Smoke in Idaho, September 12 to 19, 20204 events
- Debris Flow and Heavy Rain in North Carolina, September 12, 2020$500 · 3 events
- Marine Tropical Storm in Gulf of Mexico, September 12 to 13, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921550, 921551.